Pulmonary Hypertension Expert Forum
atrial fibrillation & pulmonary hypertension
About This Forum:

Pulmonary hypertension is a condition associated with high blood pressure in the arteries that connect your heart with your lungs. It is a serious condition for which there are many emerging treatments but no definite cure. In this disease, the blood vessels that carry oxygen-poor blood from your heart to your lungs become hard and narrow, which causes your heart to work harder to pump the blood. This forum is a place to ask questions about Pulmonary Hypertension. Some examples are: What caused me to get pulmonary hypertension? How is pulmonary hypertension diagnosed? What treatment options are available?

IMPORTANT!! If you have a question that requires immediate medical attention, or if you think you may have an emergency situation, please call your doctor or 911 IMMEDIATELY!

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

atrial fibrillation & pulmonary hypertension

Does atrial fibrillation cause pulmonary hypertension? When I had AF (last year persistently for six months), my right side pressure in the heart was at the upper reference limit. My proBNP rose to over 2400 (upper ref. limit about 200). I had often ventilation difficulties, chest tightness. My ability to excercise was sometimes poor, sometimes ok. I had atenolol, Digoxin and Marevan medication. Thyroid Erfa was for hypothyroidism.

I have had chest tightness (at the diaphragm) occasionally before the AF and a few times this year. The cause is unknown. I have also had mild obstruction of small bronchiles for a few years (no more in this year). Sarcoidosis is suspected now. There is a small unspecified tumour and a few tiny ones in my lungs.

My heart is now in sinus rhythm, and the pulmonary pressure has dereased.
Related Discussions
1884349_tn?1353818598
Welcome to the forum and thank you for your question.

The direct answer to your question is no, atrial fibrillation does not CAUSE pulmonary hypertension.  However, patients with atrial fibrillation (afib) can develop pulmonary hypertension, but not because of the afib itself but rather as a result of the condition which is causing the afib (confused yet?).

In other words, atrial fibrillation often occurs in people with high blood pressure or other forms of heart disease.  In a smaller percentage of patients, atrial fibrillation occurs for no detectable reason (referred to as “lone atrial fibrillation).  Many patients with high blood pressure or other forms of heart disease can develop pulmonary hypertension.  However, in most of these cases, the pulmonary hypertension is an “innocent bystander.”  In other words, yes the pressures in the pulmonary arteries are elevated but only because the pressures in the left side of the heart are elevated.  In order for blood to get from the right side of the heart to the left side, the pressure must be high enough to overcome the elevated left sided pressures (it is actually simple plumbing).

In fact, the treatment for the “pulmonary hypertension” in the above cased scenario would be nothing more than treating the underlying problem (and the pulmonary hypertension will simply go away as well).  Your description of mildly elevated right sided pressures (or actually pressures at the upper limit of normal) is typical and should not cause you to worry.  This is not the type of pulmonary hypertension that would require any specific treatment at all.  Again, let me repeat myself, do NOT worry about pulmonary hypertension at this stage.  It is not your problem.

Rather, your focus should be on deciphering your possible lung disease, maintaing sinus rhythm, etc.

I am sorry that you are going through all of this and hope that you begin to feel better soon.

Best,

Dr. Rich.
4 Comments
Blank
Avatar_f_tn
Dear Dr. Rich,
thank you for your kind answer.

I am now seeking for help to my primary hyperparathyroidism and chronic sinusitis. A few days ago I stopped taking Multaq and continued using only atenolol to prevent AF. Just now I have been luckily without AF for one year. The left atrium has returned to normal size. Possibly my infections and hypercalcemia and dehydration (periodic mild DI) caused the AF in last year. I did not go to drink water when thirsty. My respiration is ok now, and I don't worry because of the lung infiltration. The lysozyme rise may be due to my sinusitis.
Blank
1884349_tn?1353818598
Unfortunately, this is a pulmonary hypertension forum so I will not be able to address these other concerns.

You might be able to find more appropriate expert forums for your parathyroid, calcium, sinusitis, and dehydrations issues.

Take care and all the best,

Dr. Rich
Blank
Avatar_f_tn
HI. I AM LOOKING FOR SOME KIND OF ANSWER. I AM A 32 YEAR OLD WOMEN THAT HAS HAD ALOT OF STRESS AND ALOT OF SURGERYS IN MY SHORT TIME HERE. I HAVE CURRENTLY LOST 60 IN THE PAST YEAR. I HAVE HYPO THYROID AND TAKE MEDICINE FOR THE PAST 8 YEARS. CURRENTLY FOR ABOUT A YEAR NOW I HAVE BEEN HAVING SHARP PAINS THAT RUN ACCROSS MY CHEST JUST UNDER THE COLLAR BONE. IF I PUT MY ARMS TOGETHER INFRONT OF ME IT MAY OR MAY NOT SEND PAIN. I NEVER NO WHAT OR WHEN ITS GOING TO HAPPEN. I DO EXERCISE AND MY LIFE HAS MADE A COMPLETE 160 TURN IN THE LAST 2 YEARS. I HAVE SEEN A DOCTORE ABOUT 4 MONTHS AGO SHE DIDNT THINK ANYTHING OF IT CENCE I HAVE CHANGED SO MUCH, BUT THIS PAIN I CANT LET IT GO I FEEL LIKE SOMETHING IS WRONG. IT FEELS LIKE A SHARP PAIN THAT RUNS ACCROSS THE CHEST TO THE LEFT AND HOLDS PAIN IN THE POCKET OF YOUR LEFT ARM. CAN ANYONE HELP OR DIRECT ME TO SO INFO. THANK YOU
Blank
This Forum's Experts
1884349_tn?1353818598
Jonathan D. Rich, MDBlank
Northwestern Memorial Hospital
Chicago, IL
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank